Virginia, 2021

Flash Flood and Heavy Rain in Virginia, June 10, 2021

June 10, 2021 · NWS RNK · 2 events in 1 county or zone

Scattered thunderstorms developed across the lower Mid-Atlantic during the afternoon and evening of June 10th, forming in an environment of strong afternoon heating in a moist atmosphere. 0 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Scattered thunderstorms developed across the lower Mid-Atlantic during the afternoon and evening of June 10th, forming in an environment of strong afternoon heating in a moist atmosphere. Storm Prediction Center Mesoanalysis indicated surface-based CAPE values as high as 2500 J/Kg at the onset of thunderstorm activity, while Precipitable Water values in the area were about 2.0 inches. Nearby rain gauges indicated about 2.3 inches of rain fell in a 60-minute period, which is roughly a 10-year event per NOAA Atlas 14 Point Precipitation Estimates. Rainfall rates at times were recorded reaching in excess of 4 inches per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 10, 2:02 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 10, 2:02 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
302 PM EDT Thu Jun 10 2021

.SYNOPSIS...
A weak cold front will drift southward from northern VA and MD
into central Virginia and West Virginia tonight and Friday. A
broad upper low will persist across the eastern TN Valley.
Meanwhile, a tropical air mass will persist over the region.
Warm and humid conditions will continue with scattered to
numerous showers and thunderstorms, especially during the
afternoon and evening, with localized flooding possible.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 300 PM EDT Thursday...

...Scattered to Numerous Showers and Thunderstorms Expected
This Evening and Again Friday Afternoon and Evening...

Expecting a busy couple of days as the combination of a moist
pseudo tropical air mass, broad upper low slowly drifting east-
northeast from the Tennessee Valley, and backdoor front sagging
southward through the MD Panhandle/Northern VA/WV combine during
the afternoon and evenings with max instability/heating to
result in widespread showers and thunderstorms. Look for the
most coverage of any day this week today and tonight and again
Friday afternoon/evening. This evening, while all areas have a
chance for thunderstorms with heavy rainfall, the most organized
activity should be across the northern counties especially
along/near the I-64 corridor. Tomorrow that threat will shift a
bit further southwest into the CWA. Have issued an FFA to match
up with our northern neighbors for tonight along and near the
I-64 corridor. Then, an additional FFA is in effect from noon
tomorrow into the evening hours for areas further south. Have
not included the NC Piedmont or the far southwest VA counties as
those areas seem to be located outside the threat of heavier
rainfall and/or have received less rainfall in recent days
and/or have higher FFG values. The threat for heavy rainfall in
these areas is greater and antecedent conditions from heavy
rainfall earlier this week is greatest in the areas that have
received rainfall throughout the week.

Otherwise, look for warm and humid conditions to continue with
highs in the 70s and 80s and muggy overnight lows in the 60s and
70s. Winds will be light.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A few lingering lighter showers on Saturday and Sunday as things
cool off a bit with a passing backdoor front...

A backdoor front continues its march southward overnight Friday into
Saturday. As this front will remain the focus for storms to fire
off, shower and storm coverage will spread further south into the
CWA towards the NC/VA border. Rain chances will be less than they
were on Friday afternoon, but showers will pop up, with some
isolated formation possible along the mountains in NC High Country
and Mountain Empire. Because of the drier air north of the front, as
well as Friday using up most of the available moisture in the
atmosphere, PWATs will be lower, so rainfall totals will overall be
lesser than Friday.

Organization begins to break down as Saturday wears on so PoPs will
decrease into the evening. With drier and cooler conditions after
fropa, Sunday will look to be the calmest weather of the week with
only isolated showers forming around the CWA. PWATs will drop into
the 1-1.5" range after hanging close to 2" for the previous several
days. The risk of flash flooding will be extremely limited for
Sunday as the environment becomes more progressive and sounding
profiles less saturated.

Highs will drop a bit below normal this weekend as a result of the
front passing over, but will largely rebound to normal mid-June
temps Sunday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...

Things quiet down into next week...

A weak surface trough will pass over us early in the week, but the
environment will be dry enough that it should pass us by with little
fanfare. An upper cutoff low begins to form over Eastern Canada,
which will keep our predominant flow out of the northwest and thus
drier and cooler. No organized storms are expected to form with a
drier setup over the next week. Temperatures will be just at or
below normal from Tuesday on through later in the week.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 210 PM EDT Thursday...

Scattered showers and storms continue to impact flying conditions
through the TAF period.

Persistent MVFR/IFR conditions remain this afternoon with numerous
showers and storms across southwest Virginia, southern West Virginia
and the North Carolina mountains. As of 2PM we continue to bounce
between MVFR/IFR conditions mainly in the vicinity of KBLF/KROA &
KLYH. This is where our main area of showers and thunderstorms
continues to bubble as we head into the peak heating of the day.
Elsewhere VFR conditions are intermingled from KDAN to KGSO back
north to KBCB/KLWB.

Old boundaries from storms last night accompanied by an incoming cold
front from our north are all responsible for a continuation of sub-
VFR conditions through Friday morning. As the afternoon progresses
on shower and storm coverage looks to increase at all TAF sites per
current guidance from the HRRR and NAMnest. The strongest
thunderstorm activity should be prior to 0z with residual showers
through the overnight. Rainfall rates may become heavy in some of
the stronger storms, resulting in spots where visibility falls below
1/2SM in the downpours. Stronger storms will also be capable of
producing strong wind gusts as well.

With plenty of low level moisture in play and rainfall intensity
dropping off later this evening we can expect low ceilings to hang
tough through Friday morning. This will further confidence for a
continuation of MVFR/IFR conditions through at least Friday midday.
Also added a mention of fog at KBLF/KLWB/KBCB especially heading
into the 8-14z window Friday morning as a lag in precipitation per
model guidance takes hold. Confidence in this remains moderate.

Above average confidence for winds, ceiling and visibility. Timing
of thunderstorms this afternoon/evening is difficult to pinpoint
given the hit & miss nature of this activity.

Extended Aviation Discussion...

Greater coverage of showers and thunderstorms, with continued
MVFR/IFR conditions, will persist from Friday afternoon into early
Saturday as a back door front moves from the mid- Atlantic/Ohio
Valley into the Carolinas/southern Appalachians.

Expect less coverage of rainfall Saturday evening into Sunday
between two approaching fronts, but overall conditions should
improve to be mainly VFR after Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch from Friday afternoon through Friday evening
     for VAZ010>020-022>024-032>035-043>047-058-059.
     Flash Flood Watch until midnight EDT tonight for VAZ019-020-
     024-035-046-047.
NC...Flash Flood Watch from Friday afternoon through Friday evening
     for NCZ001>004-018>020.
WV...Flash Flood Watch from Friday afternoon through Friday evening
     for WVZ042>044-507-508.
     Flash Flood Watch until midnight EDT tonight for WVZ507-508.

&&

SYNOPSIS...RAB
NEAR TERM...RAB
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...ET/NF
Hazardous weather outlook, Jun 10, 1:50 PM EST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
250 PM EDT Thu Jun 10 2021

NCZ001>004-018>020-VAZ010>018-022-023-032>034-043>045-058-059-
WVZ042>044-112000-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Roanoke-
Botetourt-Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-
Halifax-Charlotte-Mercer-Summers-Monroe-
250 PM EDT Thu Jun 10 2021

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Thunderstorms will produce locally heavy rainfall this evening.
Rainfall rates of 1 to 2 inches per hour will be possible in a few
locations. Isolated flash flooding will be possible, especially
in areas that have received heavy rainfall in previous days this
week.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday afternoon and evening.

VAZ019-020-024-035-046-047-WVZ507-508-112000-
Alleghany VA-Bath-Rockbridge-Amherst-Appomattox-Buckingham-
Eastern Greenbrier-Western Greenbrier-
250 PM EDT Thu Jun 10 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for central Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday afternoon and evening.

NCZ005-006-VAZ007-009-112000-
Rockingham-Caswell-Tazewell-Smyth-
250 PM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for north central North Carolina
and southwest Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will produce heavy rainfall at times this
afternoon with rainfall rates possibly reaching 1 to 2 inches per
hour in a few spots. Isolated flash flooding will be possible,
especially in areas that received heavy rainfall earlier this week.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will produce periods of heavy rain at times Friday and
Friday night. This will maintain a threat for localized flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Special weather statement, Jun 10, 11:29 AM EST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1229 PM EDT Thu Jun 10 2021

VAZ035-046-047-101730-
Buckingham-Amherst-Appomattox-
1229 PM EDT Thu Jun 10 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
APPOMATTOX...BUCKINGHAM AND AMHERST COUNTIES THROUGH 130 PM EDT...

At 1228 PM EDT, strong thunderstorms were clustered near Naola, or 7
miles east of Big Island, moving east at 5 mph.

Pea size hail is possible with these storms along with very heavy
rainfall.

Locations impacted include...
Buckingham...
Amherst...
Appomattox...
Dillwyn...
Forks Of Buffalo...
Bent Creek...
and Clifford.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3734 7846 3740 7859 3725 7868 3720 7880
      3725 7892 3743 7902 3740 7912 3751 7922
      3751 7934 3760 7944 3781 7923 3778 7908
      3772 7907 3754 7884 3763 7882 3764 7872
      3775 7862 3776 7851 3780 7849 3769 7824
TIME...MOT...LOC 1628Z 259DEG 6KT 3753 7923

RAB
Special weather statement, Jun 10, 12:33 PM EST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
133 PM EDT Thu Jun 10 2021

VAZ018-022-023-033-034-101830-
Botetourt-Franklin-Craig-Roanoke-Bedford-
133 PM EDT Thu Jun 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ROANOKE...EASTERN CRAIG...WESTERN BEDFORD...BOTETOURT AND NORTHERN
FRANKLIN COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE...

At 133 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near New Castle to near Poages Mill.
Movement was east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Buchanan...
Troutville...
Boones Mill...
and New Castle.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3763 7962 3707 7965 3714 8017 3760 8015
      3761 8012 3765 7966
TIME...MOT...LOC 1733Z 272DEG 9KT 3754 8007 3721 8009

RAB
Special weather statement, Jun 10, 3:41 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
441 PM EDT Thu Jun 10 2021

VAZ045-102115-
Campbell-
441 PM EDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMPBELL COUNTY...

At 440 PM EDT, a strong thunderstorm was located over Evington,
moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Evington...
Rustburg...
and Timberlake.

LAT...LON 3719 7900 3713 7931 3721 7935 3732 7928
      3734 7922 3736 7915
TIME...MOT...LOC 2040Z 243DEG 8KT 3723 7925

BMG
Special weather statement, Jun 10, 4:15 PM EST, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
515 PM EDT Thu Jun 10 2021

VAZ045-046-102145-
Campbell-Appomattox-
515 PM EDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN APPOMATTOX...AND NORTHEASTERN CAMPBELL COUNTIES AND THE
CITY OF LYNCHBURG...

At 512 PM EDT, a strong thunderstorm was located over Timberlake, or
near Rustburg, moving northeast at 10 mph.

A torrential downpour of rain is occurring with this storm, and may
cause localized flooding. In addition, winds in excess of 30 mph and
pea size hail are also possible.

Locations impacted include...
Lynchburg...
Concord...
Rustburg...
Madison Heights...
Stonewall...
Timberlake...
Bocock...
and Spout Springs.

Ponding of water on roads is likely. Do not drive your vehicle
through flooded roadways.

LAT...LON 3725 7886 3719 7919 3729 7930 3739 7923
      3741 7926 3747 7920 3743 7914 3740 7912
      3741 7911 3739 7906 3742 7907 3742 7904
      3743 7904 3743 7902 3745 7901 3734 7883
TIME...MOT...LOC 2112Z 227DEG 9KT 3731 7920

PM
Special weather statement, Jun 10, 4:44 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
544 PM EDT Thu Jun 10 2021

VAZ045-046-102230-
Campbell-Appomattox-
544 PM EDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND NORTHEASTERN
CAMPBELL COUNTIES...

At 544 PM EDT, a strong thunderstorm was located over Spout Spring,
or near Appomattox, moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Appomattox...
Bent Creek...
Concord...
Appomattox National Historic Park...
Stonewall...
Hixburg...
and Oakville.

LAT...LON 3734 7860 3733 7861 3721 7894 3735 7904
      3754 7885 3754 7883 3755 7882 3745 7870
      3743 7868 3742 7864 3739 7864 3738 7863
      3740 7859
TIME...MOT...LOC 2144Z 238DEG 12KT 3733 7890

BMG

The radar

The Roanoke radar (KFCX), 132 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Appomattox

When
June 10, 4:44 PM EST to 5:44 PM EST
Where
Appomattox County, 0.74 mi SW of Appomattox
Reported by
Mesonet
Coordinates
37.342, -78.839

A personal automated weather station recorded 2.28 inches of rainfall from a thunderstorm that occurred during a 60-minute period. This is about a 10-year event per NOAA Atlas 14 Point Precipitation Frequency Estimates.

Flash Flood, Appomattox

When
June 10, 5:30 PM EST to 7:30 PM EST
Where
Appomattox County, 0.63 mi N of Appomattox to 0.76 mi NE of Appomattox
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.359, -78.829

The combination of heavy rain and poor drainage resulted in flash flooding in the community of Appomattox, especially along Confederate Avenue where runoff became over 3 feet deep, with one witness observing water rising up to the hood of a stranded vehicle. Nearby automated personal weather stations indicated about 1.5 inches of rain fell within a 30 to 40 minute period, with rainfall rates as high as 4 inches per hour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965660, 965658.